Skin Manifestations in Acute Arsenic Poisoning From the Wakayama Curry-Poisoning Incident

K. Uede, F. Furukawa

Disclosures

The British Journal of Dermatology. 2003;149(4) 

In This Article

Discussion

For centuries, arsenic has played a role in medicine, industry, and criminal activities. Because of its availability, inexpensiveness, and the fact that it is tasteless and odourless relative to its extreme toxicity, arsenic became a frequent agent of homicide. In the seventeenth to nineteenth centuries, there were frequent attempts at poisoning using arsenical compounds. Arsenic's popularity as a poison, however, declined dramatically in the latter half of the nineteenth century, at least partly due to the development of a highly reliable and sensitive assay for arsenic.[1,2]

Arsenic has also been a constituent of many medications used to treat a variety of diseases. In the 1800s, a 1% potassium arsenite mixture known as Fowler's solution was used in the treatment of many disorders, e.g. psoriasis. However, it was withdrawn in the 1950s after several case series linking its prolonged use to the appearance of cutaneous malignant lesions and neuropathies. In the early 1900s, a less toxic organic preparation of arsenic led to the widespread use of arsphenamine (salvarsan) and neoarsphenamine (neosalvarsan) for syphilis until its replacement with penicillin nearly 40 years later.[1,2]

Until the 1970s, inorganic arsenic was used extensively in insecticides and rodenticides, but it has since been replaced by less toxic products. Advances in industry and medicine, as well as increased environmental, industrial and public health awareness, have resulted in a decrease in the availability of arsenic. This decrease has drastically reduced the incidence of acute arsenic toxicity but, as this incident demonstrates, acute arsenic toxicity may still occur.

Also of historical interest are the occurrences of several civilian mass arsenic poisonings. In 1900, 6000 people experienced arsenic poisoning in Lancashire and Staffordshire, U.K., after drinking arsenic-contaminated beer; 80 of these victims died.[3] In 1955, 12 131 Japanese infants were poisoned with arsenic-contaminated dried milk; 130 infants died.[4] Another 400 people were poisoned in Japan in 1956 by soy sauce contaminated with arsenic.[5] In 1972, 11 cases of poisoning occurred in western Minnesota, where well water and soil levels were elevated due to contamination from grasshopper bait placed on the ground in the 1930s.[6] In 1987, 307 cases of acute arsenic poisoning occurred in Buenos Aires, Argentina, where vandals broke into a butcher's shop and poured sodium arsenite over the meat.[7]

Although there are several cases of accidental ingestion of the insecticide by children or intentional ingestion by adults, there have been very few clinical and histopathological investigations of the skin lesions associated with acute arsenic poisoning. Known arsenic-induced acute dermatopathies in the past include toxicoderma caused by the administration of medication containing arsenic, and occupational dermatitis caused by exposure to dust containing arsenic. Until the 1950s, organic arsenic compounds such as salvarsan and neosalvarsan were administered to treat syphilis, and patients occasionally developed a rash known as postsalvarsan or postneosalvarsan exanthema. In these patients, a rash indicative of urticaria, eczema, measles, scarlet fever or exfoliative dermatitis developed with various systemic symptoms. In severe cases, arsenic might induce Milian's syndrome characterized by a hypersensitivity reaction with fever, lymphadenopathy, rash, arthralgia, eosinophilia and hepatitis.[8] Contact dermatitis may also be induced in occupational arsenic poisoning. Arsenic dust coming into contact with the skin produces four main types of reactions: toxic, eczematous, combined toxic and eczematous, and reactions characterized by follicular lesions.[9]

In the present incident, however, exanthema was seen during the acute phase in 44% of the patients (56% if enanthemas were included). This suggests that skin lesions are common in patients with acute arsenic poisoning. Based on an investigation of the present incident and a review of the literature,[10,11] skin lesions associated with acute arsenic poisoning can be characterized as follows. Within a few days of the poisoning, transient flushing of the skin on the face, trunk or extremities and facial oedema may be seen, particularly on the eyelids, and also conjunctival haemorrhage. At 4-6 days after the ingestion of arsenic, when hepatic dysfunction starts to develop, peculiar erythematous papules suggestive of miliaria develop symmetrically in the intertriginous areas. Because the same clinical picture was found regardless of whether prior treatment with sodium thiosulphate had been carried out, we believe that this eruption is characteristic for acute arsenic poisoning. In some cases, these papules may be confluent and form diffuse erythema, spreading over the entire body over several days to develop into exfoliative dermatitis accompanied by numerous small blisters or pustules. At 6-20 days after the ingestion of arsenic, hyperkeratosis and lamellar desquamation of the hands and feet develop, that may last for more than 3 months. Starting at 2-4 weeks after ingesting arsenic, Mee's or Beau's lines begin to appear on the nails. Periungual or labial pigmentation is also observed. During or after acute arsenic poisoning, some patients exhibit herpesvirus infection. Histopathologically, abnormalities of the dermal capillaries are found in the erythematous papules which appear 4-6 days after the ingestion of arsenic. The endothelial cells are swollen, and the vascular walls are occasionally destroyed. Around these capillaries, moderate to marked inflammatory cell infiltration, consisting mainly of lymphocytes and histiocytes, and occasional neutrophils and eosinophils, is observed. Numerous pigment granules, which are positive for Masson-Fontana stain, are sometimes seen in histiocytes around the capillaries or among the collagen fibres in the papillary dermis. When the eruption becomes more intense, the perivascular cellular infiltration is more pronounced, and apoptosis of the basal cells of the epidermis becomes apparent.

The peculiar and characteristically distributed maculopapular eruption observed in our cases is similar to that of 'baboon syndrome'.[12] The concept of baboon syndrome is the characteristic distribution of a particular type of systemic contact dermatitis. Mercury, ampicillin, amoxicillin, nickel, erythromycin, heparin and food additives are the most frequently incriminated allergens. The syndrome is manifested by an acute exanthematous eruption that involves the intertriginous areas, such as the buttocks, the anogenital area, and the major flexural areas of the extremities. A diffuse light-red symmetrical erythema develops in previously sensitized persons within hours or days after systemic exposure to the allergen. The histopathological findings are nonspecific.[13] It remains unknown whether there was evidence of prior sensitization to arsenic in our cases, and the precise mechanism responsible for the peculiar clinical distribution in baboon syndrome is unclear. Nevertheless, it is postulated that arsenic may be one of the agents that cause baboon syndrome, and a similar mechanism may be responsible for the formation of the characteristic clinical pattern in our cases.

The principal biochemical mechanism in acute arsenic intoxication is the reversible combination of arsenic with susceptible sulfhydryl-containing enzymes. The resultant blockage of cellular oxidative processes results in capillary injury and relative tissue hypoxia leading to vasodilation and the transudation of fluid.[1,2] Moreover, some recent studies suggest that a low concentration of trivalent arsenic may enhance DNA synthesis and blast transformation in unsensitized human blood lymphocytes.[14] Based on these observations, we suspect that the capillary injury and nonspecific proliferating lymphocytes induced by arsenic, and local factors such as the rise in the intravenous pressure of the flexural area, may evoke the characteristic maculopapular eruption associated with acute arsenic poisoning.

The cutaneous effects of chronic arsenic exposure have been widely reported, whereas the long-term effects of acute arsenical poisoning remain unclear.[15] To define further the clinical course after acute arsenic poisoning, we are carrying out annual health examinations for these victims.

This report describes from a dermatological perspective a very sad incident of acute arsenic poisoning that occurred in Japan. We hope that our description may help with the early diagnosis and rapid treatment for such patients.


CLICK HERE for subscription information about this journal.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....